Kansas, 2025

Winter Storm and Heavy Snow in Kansas, February 11 to 12, 2025

February 11 to 12, 2025 · NWS DDC · 19 events in 17 counties and zones

Winter weather advisories were issued south of roughly the highway 400 corridor with winter storms warnings issued to the north of this zone for the rest of the state on the afternoon of the 10th. As snowfall began in earnest by 10 pm on the 11th in west cental Kansas, snowfall totals met the local warning criteria of 5 inches over most of the warned area by the morning of the 12th.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Winter weather advisories were issued south of roughly the highway 400 corridor with winter storms warnings issued to the north of this zone for the rest of the state on the afternoon of the 10th. As snowfall began in earnest by 10 pm on the 11th in west cental Kansas, snowfall totals met the local warning criteria of 5 inches over most of the warned area by the morning of the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 11, 5:18 PM CST, 3 hours 42 minutes earlier. Its key messages:

  • Winter storm still on track with no change in headlines (Winter Storm Warning and Winter Weather Advisory counties unchanged).
  • Most areas will see accumulating snow starting around midnight CST. Best window for heaviest snow fall from the onset of the storm around midnight up until sunrise Wednesday Morning.
  • Minor to moderate impacts remain likely from widespread 2 to 5" snowfall. Greater than 5" snowfall most likely from Highway 96 to I-70 corridor.
  • Very cold temperatures Wednesday and Wednesday Night with highs in the teens and widespread lows below zero (F).
Area forecast discussion, Feb 11, 5:18 PM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
518 PM CST Tue Feb 11 2025

.KEY MESSAGES...

- Winter storm still on track with no change in headlines
  (Winter Storm Warning and Winter Weather Advisory counties
  unchanged).

- Most areas will see accumulating snow starting around midnight
  CST. Best window for heaviest snow fall from the onset of the
  storm around midnight up until sunrise Wednesday Morning.

- Minor to moderate impacts remain likely from widespread 2 to
  5" snowfall. Greater than 5" snowfall most likely from Highway
  96 to I-70 corridor.

- Very cold temperatures Wednesday and Wednesday Night with
  highs in the teens and widespread lows below zero (F).

&&

.DISCUSSION...
Issued at 327 PM CST Tue Feb 11 2025

Winter storm system still on track to result in widespread minor to
moderate impacts across southwest, west central, and central Kansas.
Late last night, the arctic cold front arrived, and temperatures
behind the front have been very cold all day...and pretty close to
following 10th percentile of the NBM with respect to hourly 2-meter
temperature forecast from the 13Z NBM run. Our shortwave trough was
still digging southeastward from Utah-Nevada toward the Four Corners
this afternoon. As the forcing for ascent continues to increase, the
low level winds will continue to respond through the evening, and
the sustained strong upward vertical motion and low level upslope
component will lead to a deepening of the low level saturated layer.

Pretty much all models and ensemble systems show initial burst of
moderate to heavy precipitation developing from southeastern
Colorado into adjacent far southwest and west central Kansas.
Precipitation will then expand in coverage quite rapidly ad the
700mb baroclinic zone sharpens up, particularly from roughly
Syracuse to Ness City to Hays corridor where 700mb southwest winds
converge strongly from 50+ knots near Elkhart/Liberal to around 20
knots out of the west-southwest up along I-70. This zone of
frontogenesis will remain strong in the 06-12Z time frame overnight
(Midnight to 6 AM CST). This is the 6-hr period when much of the
snowfall will occur across much of our southwest Kansas region.
During the peak of the event, many locations, especially up north
between Highway 50 and I-70, will see snowfall rates around 1"/hr
for perhaps a couple of hours. Outside of this peak, the strength of
700mb frontogenesis will easily support at least 0.5"/hr for several
hours outside of the peak window. Additional light snow will still
be falling from 12Z to 18Z Wednesday (6 AM to Noon CST), but the
strongest forcing for ascent will be pushing east fairly quickly in
the morning such that snowfall rates will most likely only be 0.2 to
0.4"/hr until the snow eventually ends late morning/midday.

All told, integrating all the above mentioned reasoning, a storm
total snowfall of 4-7" looks good for I-70 counties...3-5" along the
Highway 96 corridor...2-4" along the Highway 50 corridor...and 1-2"
closer to the Oklahoma line. The winter headlines will not change,
keeping the Winter Storm Warning for Highway 96 and I-70 corridors
and a Winter Weather Advisory south of Scott City to La Crosse. The
most intense zone of frontogenetic forcing is a mesoscale component
to this storm, and there is very low skill in nailing this axis to
the specific county, but overall synoptic scale thinking has not
wavered much since yesterday, except that very high amounts of 8+"
are much less likely now (less than 10% chance, even up north).

The next forecast challenge comes temperatures Wednesday and
Wednesday Night as we will see some of the coldest temperatures of
the season. We will continue the theme of heavy 10th percentile NBM
influence, especially with a fresh snow cover Wednesday. We will be
in the heart of the arctic cold air mass with very little, if any
opportunity for modification, even if we see direct insolation late
in the day. Highs in the mid-teens is a pretty good forecast for
much of the area as a result. Ideal radiational cooling with a fresh
snow pack will most likely allow temperatures to fall close to 10th
percentile NBM for lows, which would be -2 to -6F for much of
southwest and especially west central Kansas where snow pack will
likely be deeper.

Going forward to end the week, we will likely see a rapid pattern
change to much warmer downslope southerly flow, with 50s and even
perhaps low 60s far southwest on Friday afternoon. Another storm
system will move in from the southwest, but model consensus shows
this system as a fairly progressive open trough, so winter impacts
from this storm system would be limited, based on the latest model
output. There is yet another storm mid next week that we will also
have our eye on as we remain in a fairly active pattern.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 515 PM CST Tue Feb 11 2025

An overnight and morning snow storm is expected to move through
southwest Kansas. Cloud ceilings in general will be in MVFR to
IFR flight category. Snow is expected to develop after 06Z and
affect each terminal. HYS will have the highest impacts as bands
of heavier snow are expected between 09-18Z and surface
visibilities could be reduced to 1 SM or less. LIFR flight
category will be more brief for GCK, LBL, and DDC as 09-14Z is
the timeframe we will have the best lift for the bands of light
to moderate snow. Surface visibilities could fall to as low as 1
SM. The snow should wrap up for all terminals around 18Z and we
could begin to see clouds break and cloud ceilings rise for GCK,
LBL, and DDC around 22Z.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 PM CST Wednesday for KSZ030-031-
043>046.
Winter Weather Advisory until 6 PM CST /5 PM MST/ Wednesday
for KSZ061>066-074>081-084>090.

&&

DISCUSSION...Umscheid
AVIATION...Tatro
Hazardous weather outlook, Feb 11, 3:30 AM CST, 17 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
330 AM CST Tue Feb 11 2025

KSZ030-031-043>046-061>066-074>081-084>090-111100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
330 AM CST Tue Feb 11 2025 /230 AM MST Tue Feb 11 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Accumulating snow beginning late Tuesday Evening will create
Moderate Impacts including hazardous driving conditions and the
possibility of closure or disruption of infrastructure.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Accumulating snow Wednesday Morning will create Moderate Impacts
including hazardous driving conditions and the possibility of
closure or disruption of infrastructure.

Excessively cold wind chill temperatures expected both Wednesday
and Thursday morning. Hypothermia or frostbite could occur with
prolonged exposure and lack of proper clothing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather, 7 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Weather, Hamilton

When
February 11, 9:00 PM CST to February 12, 8:00 AM CST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Two and one half inches of snow fell at Syracuse.

Heavy Snow, Lane

When
February 11, 10:00 PM CST to February 12, 10:00 AM CST
Where
Lane forecast zone
Reported by
COOP Observer
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Five inches of new snowfall was reported at Healy.

Winter Storm, Lane

When
February 11, 10:00 PM CST to February 12, 10:00 AM CST
Where
Lane forecast zone
Reported by
Public
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Five and one half inches of snowfall was reported at Amy.

Winter Weather, Stanton

When
February 11, 10:00 PM CST to February 12, 8:00 AM CST
Where
Stanton forecast zone
Reported by
COOP Observer
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Two inches of snow measured at Johnson.

Winter Storm, Finney

When
February 11, 11:00 PM CST to February 12, 10:00 AM CST
Where
Finney forecast zone
Reported by
COOP Observer
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Seven and one half inches of new snowfall was reported by observer KALK1 at Kalvesta.

Winter Weather, Trego

When
February 12, 12:00 AM CST to 10:00 AM CST
Where
Trego forecast zone
Reported by
COOP Observer
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Four inches of snowfall reported at Wakeeney.

Winter Weather, Ford

When
February 12, 12:00 AM CST to 10:00 AM CST
Where
Ford forecast zone
Reported by
COOP Observer
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Four inches of snow was measured at Dodge City.

Winter Weather, Hodgeman

When
February 12, 12:00 AM CST to 10:00 AM CST
Where
Hodgeman forecast zone
Reported by
COOP Observer
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Four inches of snowfall fell in northern Hodgeman county. The cooperative observer JTMK1 measured 3.8 inches of snow.

Winter Storm, Gray

When
February 12, 12:00 AM CST to 10:00 AM CST
Where
Gray forecast zone
Reported by
Public
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Five inches of snow was reported at Ingalls.

Winter Weather, Kearny

When
February 12, 12:00 AM CST to 10:00 AM CST
Where
Kearny forecast zone
Reported by
COOP Observer
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Four inches of snow was measured at Lakin.

Winter Weather, Morton

When
February 12, 12:00 AM CST to 8:00 AM CST
Where
Morton forecast zone
Reported by
COOP Observer
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

One inch measured at 10 miles southwest of Richfield.

Winter Storm, Scott

When
February 12, 1:00 AM CST to 8:00 AM CST
Where
Scott forecast zone
Reported by
Public
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

A measured five inches of snow was reported at Scott City.

Winter Storm, Ellis

When
February 12, 1:00 AM CST to 9:00 AM CST
Where
Ellis forecast zone
Reported by
Public
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Five inches of new snowfall was reported 2 miles south southeast of Hays.

Winter Storm, Ness

When
February 12, 1:00 AM CST to 12:00 PM CST
Where
Ness forecast zone
Reported by
COOP Observer
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Five inches of new snowfall was reported at Ransom.

Winter Storm, Ness

When
February 12, 1:00 AM CST to 12:00 PM CST
Where
Ness forecast zone
Reported by
COOP Observer
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Five inches of new snowfall was reported at Ransom.

Winter Weather, Stafford

When
February 12, 2:00 AM CST to 1:00 PM CST
Where
Stafford forecast zone
Reported by
COOP Observer
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Four inches of snow fell at Hudson.

Winter Weather, Clark

When
February 12, 2:00 AM CST to 10:00 AM CST
Where
Clark forecast zone
Reported by
COOP Observer
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

One inch of snow measured at Ashland.

Winter Weather, Kiowa

When
February 12, 3:00 AM CST to 11:00 AM CST
Where
Kiowa forecast zone
Reported by
COOP Observer
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

One and one half inches of snow measure at Greensburg.

Winter Weather, Barber

When
February 12, 3:00 AM CST to 12:00 PM CST
Where
Barber forecast zone
Reported by
COOP Observer
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

One and one half inches of snow measured at Sun City.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1231346, 1231341, 1231349, 1231364, 1231350, 1231342, 1231343, 1231345, 1231355, 1231363, 1231368, 1231357, 1231359, 1231361, 1231362, 1231347, 1231365, 1231366, 1231367.